Pennsylvania, 2019Damaging Winds in Pennsylvania, August 22, 2019
August 22, 2019 · NWS CTP · 2 events in 2 counties and zones
A cold front pushed southward across central Pennsylvania during the evening of August 22, 2019, and was preceded by a line of showers and storms. A couple of the cells along the line evolved into bow echoes, with one storm producing wind damage in Huntingdon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed southward across central Pennsylvania during the evening of August 22, 2019, and was preceded by a line of showers and storms. A couple of the cells along the line evolved into bow echoes, with one storm producing wind damage in Huntingdon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 22, 2:30 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 22, 2:30 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
330 PM EDT Thu Aug 22 2019
.SYNOPSIS...
A cold front will push through the state this evening, bringing
fairly widespread showers and scattered thunderstorms. Cooler
and much less humid air will move in for Friday and will last
through the weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Cold front now runs from near KFIG (Clearfield) to KN38
(Wellsboro). The wind has turned due north over the nrn
counties. A patch of --RA is moving into the far NW, well behind
the front. It should dry up slowly as it moves into our CWA.
The current radar trends show the showers struggling to overcome
some slight warming aloft. The tallest clouds are along and just
S of the front. However, the vort max is now into SWrn PA, and
additional tall showers are cranking up over SWrn PA. This is a
good idea of what will happen through the rest of the aftn and
evening - development of TSRA as the instability rises. Shear
still 30-40KTs, but CAPE limited thus far. Still expect the CAPE
to get big in the SE, but it could stay (well) below 1000J for
other places. Still some threat for showers to pass over the
same areas which could make an isolated flooding report.
Expect the storms to sink south of the area as they die off in
the mid-evening. All should be quiet by 10-11 PM in the far SE.
Clearing across the north may be followed by some lower clouds
later at night. But, fog is also possible in many places, esp in
the northern valleys if it stays more-clear, and anywhere the
rain stops and it clears out immediately after. Many places will
have mid-high clouds overhead for much of the night, though.
Expect some sprinkles to hang on through the night along and
south of route 22/PA Turnpike.
Mins will get down to 50F or lower in the north due to the
clearing. If lows clouds come back, it would not be so cold and
temps may even rise before sunrise there. Mins will still be in
the 60s over the SE half of the area.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The front is still progged to stall out 100mi or so south of the
Mason-Dixon line. But, much drier air will spread through all
the area and bring dry and cooler conditions for Friday (and all
the weekend). Any early fog (and/or sprinkles in the south) will
dissipate soon after sunrise. Maxes will hold in the 60s over
the highest hill tops but still get into the u70s in the larger
cities of the Susq valley.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
An extensive area of high pressure will bring fair and dry
weather to central PA this weekend. Weekend temperatures should
be near to slightly below normal for late-August, with a dry
airmass providing pleasantly warm afternoons and comfortable
nights.
Heading into next week, the question will be how quickly return
flow develops and brings moisture back into the area. The GFS
continues to be a bit more bullish, bringing showers back into
the region Monday, while the ECMWF delays the wet weather until
Tuesday. Given the uncertainty, went with a model blend and
gradually increase PoPs Monday into Tuesday. PoPs should peak
Wednesday with a frontal passage, with a drying trend for the
later part of next week.
The temperature forecast becomes less certain early next week,
as models develop southeasterly low-level flow that may advect
clouds into the area and result in lower high temps Monday and
Tuesday. Following the mid-week frontal passage, cooler and
drier weather should return late next week.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A west-east cold front has sunk southward to almost I-80 in the
west, but hanging on in about 20nmi north of KIPT. Anywhere
south of the front could see TSRA this aftn and early evening.
The highest chc of TS is along I-80 thru 20Z, but the chcs
increase for the srn half of the area almost all at the same
time. The worst of the storms will likely hold off until after
22Z in MDT and LNS, but the threat there will be over there by
03Z as the front will have passed thru before then. Some patchy
light rain is possible overnight for any of the southern
terminals (KJST- KAOO- KMDT- KLNS). A little fog is possible,
too, mainly in the far nrn valleys and anywhere the sky clears
right after the rain ends.
After a possible sprinkle early Friday in the srn terminals, it
should be dry weather with mostly VFR conditions all weekend.
Morning valley fog is almost a given for each morning throughout
the weekend across the north. Some fog could also creep into
the central and SErn valleys if it gets cold enough.
.Outlook...
Sat-Sun...AM fog possible.
Mon...AM fog possible. SE low level flow, low clouds poss.
Tue...SHRA poss.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Evanego
AVIATION...Dangelo
Hazardous weather outlook, Aug 22, 6:16 AM EST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
716 AM EDT Thu Aug 22 2019
PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-231130-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
716 AM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Isolated strong to severe storms will be possible this afternoon and
evening across portions of central and south central Pennsylvania.
The main threat will be strong winds. Heavy downpours may cause
localized minor flooding as well.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010-011-037-231130-
Warren-McKean-Potter-Elk-Cameron-Tioga-
716 AM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 2:58 PM EST, 38 minutes before
Special Weather Statement
National Weather Service State College PA
358 PM EDT Thu Aug 22 2019
PAZ024-025-222115-
Blair PA-Cambria PA-
358 PM EDT Thu Aug 22 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BLAIR AND CAMBRIA
COUNTIES UNTIL 515 PM EDT...
At 357 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Prince Gallitzin State Park to near Nanty-
Glo to 7 miles northeast of Ligonier. Movement was east at 25 mph.
Brief wind gusts from the west at 40 to 50 mph and pea size hail are
possible.
Strong thunderstorms will be near...
Prince Gallitzin State Park around 405 PM EDT.
Blandburg around 410 PM EDT.
Ebensburg around 415 PM EDT.
Carrolltown around 420 PM EDT.
Loretto, Southmont and Tipton around 430 PM EDT.
Westmont, Johnstown and Daisytown around 435 PM EDT.
Other locations impacted by these storms include Tunnelhill, Spring
Hill, Mundys Corner, Cassandra and Elim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4061 7884 4073 7864 4074 7812 4068 7822
4062 7817 4056 7820 4053 7818 4029 7852
4033 7862 4028 7865 4026 7864 4024 7869
4025 7888 4027 7889 4028 7893 4029 7902
TIME...MOT...LOC 1957Z 266DEG 18KT 4070 7850 4050 7884 4033 7916
LambertThunderstorm Wind, Blair
- When
- August 22, 3:36 PM EST
- Where
- Blair County, 1.59 mi SSW of Greenwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.510, -78.385
A severe thunderstorm producing winds estimated near 60 mph knocked down tree tops and large branches in the Altoona Area Baseball Association's parking lot.
Thunderstorm Wind, Huntingdon
- When
- August 22, 4:14 PM EST
- Where
- Huntingdon County, 1.93 mi NNW of Mapleton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.404, -77.938
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Orlskany Road near Mapleton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, August 22 to 31, 2019$18 million · 1.25 in hail · 11 events
- Rip Current in Illinois, August 22, 20191 death · 1 event
- Damaging Winds and Lightning Strike in North Carolina, August 22, 2019$207,000 · 51 kt wind · 19 events
- Damaging Winds in New York, August 22, 2019$104,000 · 61 kt wind · 26 events
- Damaging Winds in Virginia, August 22, 2019$78,000 · 65 kt wind · 19 events
- Damaging Winds in Virginia, August 22, 2019$36,000 · 52 kt wind · 19 events
- Heat in Arizona, August 22, 20194 injured · 1 event
- Flash Flood and Flood in Oklahoma, August 22 to 23, 2019$22,000 · 1.75 in hail · 10 events
- Wildfire in California, August 22 to 26, 20193 injured · 1 event
- Hail and Damaging Winds in Maryland, August 22, 20191.75 in hail · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 22, 201950 kt wind · 18 events
- Damaging Winds and Lightning Strike in North Carolina, August 22, 20191 injured · $10,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849008, 849009.